Florida, 2017

Flash Flooding in Florida, October 22 to 23, 2017

October 22 to 23, 2017 · NWS TAE · 2 events in 1 county or zone

A mid-latitude upper level trough interacted with a tropical airmass with precipitable water values in excess of 2 inches. As a result, heavy rainfall occurred across portions of the Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A mid-latitude upper level trough interacted with a tropical airmass with precipitable water values in excess of 2 inches. As a result, heavy rainfall occurred across portions of the Florida panhandle. Rainfall amounts in Walton county reached 4-8 inches in spots in around 6 hours time with a few road intersections flooded. The highest measured rainfall amount was 8.15 inches in the far western portion of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Oct 22, 11:15 PM CST, 5 minutes earlier.

Area forecast discussion, Oct 22, 11:15 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
115 AM EDT Mon Oct 23 2017

.AVIATION...

[Through 06z Tuesday] A large area of rain with embedded
thunderstorms will move through the region today. Precip will end
with the cold frontal passage at the DHN/ECP terminals by 16z and
around 19z at VLD. Breezy NW winds are possible behind the front
until sunset.

&&

.PREV DISCUSSION [940 PM EDT]...

.NEAR TERM [Through Tonight]...

A robust line of storms along the frontal boundary over the
Mississippi Valley, raced out ahead of the front and pushed into
the Gulf Coast region this morning/afternoon. This squall line
merged with an area of convection driven by focused isentropic
ascent over the coastal front in southern LA/MS, with the whole
complex now moving east through AL and the FL panhandle.
Widespread showers and isolated thunderstorms should be expected
west of a line from TLH through ABY through the night. An
increased low-level wind field will carry with it a low-end
potential for an isolated tornado or damaging winds. This threat
would be most likely at the immediate coast where the coastal
front resides and combines with unstable Gulf air. The front
itself will reach southeast Alabama and the Florida panhandle
early Monday morning and the potential for some redevelopment
along it will be possible.

.SHORT TERM [Tonight Through Tuesday]...

As the upper level trough approaches our area, deep layer
moisture will continue to increase overnight through Monday
morning, with PWAT values exceeding 2.0" across most of our area.
The cold front is expected to move into SE Alabama and the FL
Panhandle from 09-12Z, and continue moving eastward into SW
Georgia and the FL Big Bend during the afternoon and early
evening. The frontal forcing combined with ample moisture and
modest instability (SBCAPE around 500-1000 J/kg) ahead of the
front will result in widespread showers and isolated
thunderstorms across our area during the morning and afternoon.
0-6 km bulk shear up to 30-40 kts could result in some organized
clusters of showers and thunderstorms producing gusty winds, but
with minimal instability this will not be widespread. Rainfall
totals of 1-2" are expected across our area, with isolated totals
around 3" possible. However, the front should progress eastward
quickly enough that flash flooding will not become a widespread
issue.

Overcast skies and frequent showers will not allow for much
daytime heating ahead of the cold front on Monday, and after
morning lows in the lower 70s, highs will only rise to the upper
70s - lower 80s. Much cooler and drier air will move into our area
behind the front; Tuesday morning lows will drop into the 50s
across inland areas with lower 60s near the Gulf Coast. Highs will
return to the 70s on Tuesday under generally clear skies.

.LONG TERM [Tuesday Night Through Sunday]...

Behind a secondary front that will have moved through our area on
Tuesday, a reinforcing shot of cooler and very dry air will push
into our area under northwesterly flow. As this occurs, an area of
high pressure will gradually build into our area from the west on
Wednesday and Thursday. The coolest temperatures so far this
season will develop each morning, with widespread lows in the 40s
inland and 50s along the coast. On Friday and Saturday, milder and
increasingly moist air will return to our area as the
aforementioned high pressure area moves eastward. Chances of
showers and isolated thunderstorms will gradually increase on
Saturday as another potent upper level trough and cold front move
into our area from northwest to southeast. Expect cooler and drier
air to return in the wake of the front on Saturday night and
Sunday.

.MARINE...

Increasing southerly winds ahead of a cold front moving across our
area will result in advisory level conditions on Monday, with
winds exceeding 20 kts and choppy seas. Winds and seas will
subside a bit on Monday night and Tuesday, but small craft
operators should still exercise caution under brisk northwesterly
winds. Advisory level conditions could return on Tuesday night as
a second cold front moves across our marine zones, with winds and
seas gradually decreasing from Wednesday through late week.

.FIRE WEATHER...

Red Flag conditions are not expected over the next several days.
A cold front will bring showers and storms to the region on Monday.
In its wake, drier conditions are expected, but not critically low
relative humidities.

.HYDROLOGY...

While periods of heavy rain are expected with this next system, it
will be progressive enough to preclude any significant flooding.
Some ponding of water in poor drainage areas cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   78  55  77  44  70 /  90   0   0   0   0
Panama City   79  57  76  48  69 /  80   0   0   0   0
Dothan        73  51  73  45  67 /  80   0   0   0   0
Albany        76  52  74  45  68 /  90   0   0   0   0
Valdosta      77  56  75  45  69 /  90  40   0   0   0
Cross City    79  59  79  46  71 /  80  40   0   0   0
Apalachicola  79  58  78  49  71 /  80   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory from 6 AM this morning to 5 PM EDT this
     afternoon for Apalachee Bay or Coastal Waters From Keaton
     Beach to Ochlockonee River Fl out to 20 Nm-Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Suwannee River to Keaton Beach out 20
     NM-Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Harrigan
SHORT TERM...Lahr
LONG TERM...Lahr
AVIATION...DVD
MARINE...Lahr
FIRE WEATHER...Godsey
HYDROLOGY...Lahr

In the hours before

Special weather statement, Oct 22, 6:06 PM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
706 PM CDT SUN OCT 22 2017

FLZ008-108-230045-
Central Walton FL-South Walton FL-
706 PM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALTON COUNTY IN
THE PANHANDLE OF FLORIDA UNTIL 745 PM CDT...

At 705 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from near Santa Rosa
Beach to 10 miles west of Panama City Beach. Movement was north at 35
mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Santa Rosa Beach, Eglin Air Force Base, Freeport, Inlet Beach,
Portland, Villa Tasso, Port Washington, Blue Mountain Beach, Seaside,
Miramar Beach, Bruce, Gulf Pines, Bunker, Grayton Beach, Seagrove
Beach, Sandestin and Four Mile Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3040 8640 3038 8633 3042 8631 3039 8626
      3040 8623 3042 8627 3038 8616 3039 8611
      3044 8616 3047 8613 3046 8619 3050 8620
      3048 8622 3046 8639 3061 8639 3050 8594
      3045 8595 3040 8600 3023 8598 3036 8640
TIME...MOT...LOC 0005Z 165DEG 30KT 3036 8634 3016 8602

38-GODSEY
Special weather statement, Oct 22, 9:56 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1156 PM EDT SUN OCT 22 2017

FLZ007-008-010-012-108-112-230445-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
North Walton FL-Washington FL-
1156 PM EDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY...WALTON AND
SOUTHWESTERN WASHINGTON COUNTIES UNTIL 1245 AM EDT/1145 PM CDT/...

At 1156 PM EDT/1056 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorms along a line extending from near
Destin to near Panama City Beach. Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Panama City Beach, Vernon, Santa Rosa Beach, De Funiak Springs, Eglin
Air Force Base, Live Oak, Freeport, Ponce De Leon, Ebro, Hinsons
Crossroads, Portland, Villa Tasso, Seminole Hills, Gulf Resort Beach,
Blue Mountain Beach, Seaside, Bahama Beach, Rock Hill, Holmes Valley
and Millers Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3039 8639 3038 8633 3042 8631 3039 8626
      3040 8624 3041 8624 3042 8626 3038 8617
      3039 8611 3043 8612 3044 8616 3047 8613
      3046 8619 3050 8620 3046 8639 3074 8639
      3069 8565 3014 8584 3031 8639
TIME...MOT...LOC 0356Z 207DEG 33KT 3034 8643 3017 8581

42-DVD
Special weather statement, Oct 22, 10:53 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1253 AM EDT MON OCT 23 2017

FLZ008-010-012-108-112-230545-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
1253 AM EDT MON OCT 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR BAY...SOUTHEASTERN WALTON AND
SOUTHERN WASHINGTON COUNTIES UNTIL 145 AM EDT/1245 AM CDT/...

At 1253 AM EDT/1153 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorms along a line extending from 8 miles
south of Santa Rosa Beach to 7 miles south of Panama City. Movement
was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Santa Rosa
Beach, Springfield, Hiland Park, Tyndall Air Force Base, Eglin Air
Force Base, Live Oak, Parker, Freeport, Ebro, Dirego Park, College
Station, Gulf Resort Beach, Blue Mountain Beach, West Panama City,
Seaside and Bahama Beach.

LAT...LON 3040 8628 3040 8623 3041 8627 3043 8626
      3038 8617 3038 8612 3039 8611 3042 8614
      3043 8612 3044 8616 3048 8614 3046 8619
      3050 8620 3048 8623 3066 8613 3047 8541
      3000 8566 3002 8572 3022 8605 3029 8634
TIME...MOT...LOC 0453Z 215DEG 30KT 3025 8626 3008 8571

42-DVD

The radar

The Eglin Afb radar (KEVX), 34 km away, was scanning. The volume nearest the first event began at 05:22 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Walton

When
October 22, 11:20 PM CST to October 23, 2:00 AM CST
Where
Walton County, 0.63 mi NNW of Seaside to 0.56 mi N of Seaside
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.319, -86.133

Flooding was reported at the intersections of County Highway 30A and Nightcap Street as well as County Highway 30A and Thyme Street. Water appeared to be up to 6 inches deep.

Flash Flood, Walton

When
October 23, 12:00 AM CST to 2:00 AM CST
Where
Walton County, 0.61 mi N of Seaside to 0.46 mi N of Seaside
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.319, -86.129

Flooding was reported at the intersection of County Highway 395 and Highway 30A.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719456, 719457.